Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 9, 2021Graham County, Kansas

NWS Goodland, KS issued this special weather statement at Jul 9, 2021, 11:23 PM CDT for Graham County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 11:23 PM CDT (04:23 UTC)
Expired
Jul 10, 2021, 12:00 AM CDT
In force
37 min
Issued by
NWS Goodland, KS

County Graham County, KS

The radar

The Goodland radar (KGLD), 160 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS83 KGLD 100423
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1123 PM CDT Fri Jul 9 2021
 
KSZ016-100500-
Graham KS-
1123 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM COUNTY UNTIL
MIDNIGHT CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hill City, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hill City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9995 3927 10007 3940 9990 3923 9960
      3913 9961
TIME...MOT...LOC 0422Z 317DEG 17KT 3928 9993 

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 9, 8:10 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 8:10 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
710 PM MDT Fri Jul 9 2021

.UPDATE...
Issued at 706 PM MDT Fri Jul 9 2021

The Heat Advisory has been allowed to expire due to temperature
gradually decreasing into the 90s. As showers and storms move
across the area, temperatures will continue to cool.

Storms are currently struggling to maintain strength as they move
into/across the Tri-State area due to 50-55 kts of shear tearing
them apart as they attempt to intensify.

&&

.SHORT TERM...(This afternoon through Saturday Night)
Issued at 309 PM MDT Fri Jul 9 2021

This afternoon, temperatures will peak in the upper 90's and low
100's across the area this afternoon with mostly sunny skies. Most
of the area will see heat index values around 100 as dewpoints
across the western half drop down into the 50's and 40's. However,
the eastern half of the area (mainly from Trenton, NE to Leoti, KS
and east) has had more moist air advecting into the area from the
southeast. With this moisture advection, dewpoints have remained in
the mid to upper 60's with a few 70's. This has slightly hampered
temperatures from reaching the high that was originally forecasted,
but has led to heat index values already reaching 100 to 105 by the
early afternoon.

This evening, thunderstorms are expected to move into the northwest
portion of the area and then move southeast across the area. The
thunderstorms are expected to initially form in Southern Wyoming and
Northern Colorado before moving southeast along with a shortwave at
500mb. With decent SBCAPE and MLCAPE (>=2000 J/KG) ahead of the
storms and effective shear greater than 35 knots, the storms may
produce severe hail and wind gusts. Currently, the wind looks to be
the greater threat for most of the area given the potential linear
storm mode and CAPE values in excess of 2000 J/KG. However, the hail
can not be overlooked as a few storms may be capable of producing
hail around 2" in diameter. With all of this in mind, a severe
thunderstorm watch has been issued for counties along the Nebraska
border.

After midnight, the storms are expected to exit the region to the
south with maybe a few storms lingering in Southwest Nebraska and
West-Central Kansas. The severe threat is expected to be low at that
time though an isolated severe storm can not be ruled out.
Otherwise, a cold front is expected to move in from the north a few
hours after midnight. This front will help contribute to the chances
for the lingering storms. The front will also swing winds to more
out of the north and cool temperatures a bit which is why lows are
expected to be in the 60's.

Tomorrow, winds will be a bit stronger and out of the north with a
few gusts up to 35-40mph, especially in the morning hours. There
will still be a slight chance for a few storms in the aforementioned
area through the afternoon hours as a 500mb trough swings near the
area from the northeast. Otherwise, drier conditions across the area
with clearing skies and high temperatures only reaching the low to
mid 80's.

Tomorrow night, winds are expected to weaken and become more light
and variable through the night. Lows are forecasted to be in the
50's with mostly clear skies across the area.

.LONG TERM...(Saturday night through Friday)
Issued at 255 PM MDT Fri Jul 9 2021

For this long-term forecast period, the weather pattern will be in a
transitionary status. Initially, a large upper level low pressure
system will move slowly moving across the Midwestern US, and then
the high pressure ridge to the west will be strengthening.
Therefore, the Tri-State Region will initially be under north flow
with dry conditions forecast and slightly cooler than normal
temperatures.

The weather pattern next week begins to transition to one dominated
by another significant high pressure ridge across the western United
States. This will have an impact on our area, and the result will
come in the form of hot temperatures once again by mid-week. In
addition, the forecast area will transition to northwest flow, which
can be a favorable pattern for storms. There are chances for storms
in the forecast, but the important details remain relatively
uncertain, including exact timing, areas to be impacted, and how bad
the storms will be. Model guidance isn't in great agreement either,
which lowers confidence and what will happen precisely. Overall, you
can expect a return to hot weather and an increase in storm chances
by mid to late week, but how hot it will become or how bad and
widespread any storms will be remains the big question.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM MDT Fri Jul 9 2021

VFR to sub-VFR conditions are expected tonight as storms move
generally southeast across the High Plains. As of issuance, storms
are beginning to move in an east-southeast direction in NE
Colorado and SW Nebraska. Storms are expected to begin impacting
the GLD and MCK terminals around 02-03Z time frame. A few showers
may move into the vicinity of MCK prior to 02Z. Hazards are
expected to be damaging winds up to 75 mph, large hail, torrential
rain, and frequent lightning. The initial storms are expected to
move away from the terminals around 06Z. A second wave of storms
may move in the vicinity of the MCK terminal around 09Z and
continue through 15Z.

Winds are expected to be somewhat variable this evening due to the
storms. Around 06Z winds are expected to begin gradually shifting
from the east to the north/northeast, increasing to 15-20 kts
with gusts up to 30 kts by 18Z. The stronger winds are expected to
stick around through 00Z Saturday evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KMK
SHORT TERM...KAK
LONG TERM...RRH
AVIATION...KMK
Hazardous weather outlook, Jul 9, 9:54 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
854 PM MDT Fri Jul 9 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
854 PM MDT Fri Jul 9 2021 /954 PM CDT Fri Jul 9 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A new Severe Thunderstorm Watch has been issued until 1 AM MDT (2 AM
CDT) for areas along and south of I-70 from Kit Carson to Thomas
to Gove County. A cluster of thunderstorms is currently moving
across portions of Kit Carson and Cheyenne counties in Colorado.
These storms are expected to continue moving east- southeast across
the area, possibly producing hail greater than an inch, wind gusts up
to 70mph, torrential rain, and frequent lightning.

Thunderstorms chances will continue through the night, mainly near
West-Central Kansas and Southwest Nebraska with the main hazard
being cloud to ground lightning and potentially strong wind gusts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a chance for thunderstorms Saturday morning. Primary hazard
at this time is cloud to ground lightning.

Another chance for thunderstorms looks to be Tuesday through
Thursday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

As the storms move across the area, any storm reports would be
greatly appreciated!

In the hours before

Local storm report, Jul 9, 10:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     2 E MCCOOK              40.20N 100.58W
07/09/2021  M53 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

&&

TT
Local storm report, Jul 9, 10:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     15 SE WALLACE           38.76N 101.39W
07/09/2021  M52 MPH          LOGAN              KS   MESONET

            WUNDERGROUND SITE REPORTS 52 MPH GUST.

&&

TT
Local storm report, Jul 9, 10:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
07/09/2021  M51 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&

TT
Local storm report, Jul 9, 11:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     15 SE WALLACE           38.76N 101.40W
07/09/2021  M55 MPH          LOGAN              KS   MESONET

&&
Local storm report, Jul 9, 11:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.70W
07/09/2021  M59 MPH          SHERMAN            KS   ASOS

            FROM OUTFLOW WINDS BEHIND THE STORMS.

&&
Special weather statement, Jul 9, 11:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1123 PM CDT Fri Jul 9 2021

KSZ016-100500-
Graham KS-
1123 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM COUNTY UNTIL
MIDNIGHT CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hill City, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hill City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9995 3927 10007 3940 9990 3923 9960
      3913 9961
TIME...MOT...LOC 0422Z 317DEG 17KT 3928 9993

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:55 PM CDTSpecial Weather StatementGLDRawlins20 min
Jul 9, 9:38 PM CDTSpecial Weather StatementGLDSherman22 min
Jul 9, 10:25 PM CDTSpecial Weather StatementGLDThomas35 min
Jul 9, 10:35 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas40 min
Jul 9, 10:39 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita36 min
Jul 9, 11:10 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita50 min
Jul 9, 11:25 PM CDTSpecial Weather StatementGLDSherman, Thomas35 min
Jul 9, 11:56 PM CDTSpecial Weather StatementGLDWichita34 min
Jul 10, 12:10 AM CDTSpecial Weather StatementGLDGove, Logan35 min
Jul 10, 12:33 AM CDTSpecial Weather StatementGLDGove, Greeley, Logan, Wallace, Wichita42 min
Jul 10, 1:23 AM CDTSpecial Weather StatementGLDCheyenne37 min
Jul 10, 1:43 AM CDTSpecial Weather StatementGLDDecatur47 min
Jul 10, 2:02 AM CDTSpecial Weather StatementGLDGreeley, Wichita28 min
Jul 10, 2:15 AM CDTSpecial Weather StatementGLDSheridan, Sherman, Thomas45 min
Jul 10, 2:21 AM CDTSpecial Weather StatementGLDDecatur, Norton39 min
Jul 10, 2:35 AM CDTSevere Thunderstorm WarningGLDNorton25 min
Jul 10, 2:47 AM CDTSpecial Weather StatementGLDGove, Logan, Wallace43 min
Jul 10, 2:59 AM CDTSpecial Weather StatementGLDGraham, Norton46 min
Jul 10, 3:07 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Wallace, Wichita53 min
Jul 10, 3:12 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Norton, Sheridan33 min
Jul 9, 8:01 PM CDTSpecial Weather StatementGLDKit Carson14 min
Jul 9, 8:17 PM CDTSpecial Weather StatementGLDKit Carson28 min
Jul 9, 8:46 PM CDTSpecial Weather StatementGLDKit Carson14 min
Jul 9, 8:50 PM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 9, 8:56 PM CDTSpecial Weather StatementGLDKit Carson19 min
Jul 9, 9:03 PM CDTSpecial Weather StatementGLDKit Carson27 min
Jul 9, 9:23 PM CDTSpecial Weather StatementGLDKit Carson37 min
Jul 9, 9:51 PM CDTSpecial Weather StatementGLDCheyenne24 min
Jul 9, 9:56 PM CDTTornado WarningGLDKit Carson21 min
Jul 9, 10:01 PM CDTSevere Thunderstorm WarningGLDCheyenne44 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.